Alert archive / Nevada / Red Flag Warnings in 2012

Red Flag Warning 20, NWS Elko, NV

July 22, 2012

NWS Elko, NV issued this red flag warning at Jul 22, 2012, 2:09 AM PDT. It took effect at Jul 22, 2012, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2012, 2:09 AM PDT (09:09 UTC)
In effect from
Jul 22, 2012, 11:00 AM PDT
Expired
Jul 22, 2012, 9:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WWUS85 KLKN 220909
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
209 AM PDT SUN JUL 22 2012

NVZ467-468-230015-
/O.NEW.KLKN.FW.W.0020.120722T1800Z-120723T0400Z/
CENTRAL AND WESTERN HUMBOLDT COUNTY-
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
209 AM PDT SUN JUL 22 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 467 AND 468...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 467 CENTRAL AND WESTERN 
  HUMBOLDT COUNTY AND FIRE WEATHER ZONE 468 EASTERN HUMBOLDT 
  COUNTY AND NORTHWESTERN ELKO COUNTY.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 6 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

NVZ454-457-230015-
/O.NEW.KLKN.FW.W.0020.120722T1800Z-120723T0400Z/
CENTRAL LANDER AND EUREKA COUNTIES-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-
209 AM PDT SUN JUL 22 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT
THIS EVENING FOR GUSTY OUTFLOW WINDS AND DRY THUNDERSTORMS FOR
FIRE WEATHER ZONES 454 AND 457...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR GUSTY OUTFLOW WINDS AND DRY THUNDERSTORMS...WHICH IS
IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES AND FIRE WEATHER ZONE 457 LANDER/EUREKA 
  COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE COUNTY.

* THUNDERSTORM COVERAGE...ISOLATED TO SCATTERED DRY THUNDERSTORMS
  ARE EXPECTED THIS AFTERNOON THROUGH THIS EVENING.

* OUTFLOW WINDS...ERRATIC THUNDERSTORM WIND GUSTS TO 50 MPH ARE
  POSSIBLE.

* IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE WITH
  RECEPTIVE FUELS AND STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE
  GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...RECEPTIVE FUELS AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
758 
WWUS85 KLKN 222111
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
211 PM PDT SUN JUL 22 2012

NVZ467-468-230400-
/O.CON.KLKN.FW.W.0020.000000T0000Z-120723T0400Z/
CENTRAL AND WESTERN HUMBOLDT COUNTY-
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
211 PM PDT SUN JUL 22 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
467 AND 468...

* AFFECTED AREA...FIRE WEATHER ZONE 467 CENTRAL AND WESTERN 
  HUMBOLDT COUNTY AND FIRE WEATHER ZONE 468 EASTERN HUMBOLDT 
  COUNTY AND NORTHWESTERN ELKO COUNTY.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

NVZ454-457-230400-
/O.CON.KLKN.FW.W.0020.000000T0000Z-120723T0400Z/
CENTRAL LANDER AND EUREKA COUNTIES-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-
211 PM PDT SUN JUL 22 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY OUTFLOW WINDS AND DRY THUNDERSTORMS FOR FIRE WEATHER
ZONES 454 AND 457...

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES AND FIRE WEATHER ZONE 457 LANDER/EUREKA 
  COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE COUNTY.

* THUNDERSTORM COVERAGE...ISOLATED TO SCATTERED DRY 
  THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH THIS EVENING.

* OUTFLOW WINDS...ERRATIC THUNDERSTORM WIND GUSTS TO 50 MPH ARE 
  POSSIBLE.

* IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH RECEPTIVE FUELS AND STRONG OUTFLOW WINDS TO PRODUCE RAPID 
  FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...RECEPTIVE FUELS AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 21, 2:37 PM PDT, 11 hours 32 minutes earlier.

Area forecast discussion, Jul 21, 2:37 PM PDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
237 PM PDT SAT JUL 21 2012

.SYNOPSIS...ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON OVER
EASTERN NEVADA. MORE AFTERNOON CONVECTION IS FORECAST FOR SUNDAY
WITH THE MONSOON RETURNING THIS WEEK.

&&

.SHORT TERM...THE REMAINDER OF TODAY THROUGH MONDAY...THE
SYNOPTIC PATTERN FEATURES A MASSIVE DOME OF HIGH PRESSURE OVER
THE CENTRAL PLAINS...A DEEP LOW OFF THE COAST OF BRITISH COLUMBIA
AND A VORT LOBE ENTERING CENTRAL CALIFORNIA. THE NAM12 CONTINUES
TO PROJECT WIDESPREAD AREAS OF NEGATIVE LIFTED INDICES AND CAPES
ABOVE 400 J/KG THIS FORECAST PERIOD. THE PWS ARE A SKOSH LOW OVER
THE CENTRAL ZONES...RANGING FROM .45 TO .55 OF AN INCH.
HOWEVER...ALONG THE UTAH/NEVADA BORDER...THE NAM HAS THE PWS
RANGING BETWEEN .75 TO .90 OF AN INCH THIS EVENING. PROGGED SOUNDINGS
DEPICT CLASSIC INVERTED V SOUNDING FOR ELY WITH BASES NEAR 550
MB...A DEEP LAYER OF MOISTURE...AND CONVECTIVE TEMPS BETWEEN 85F.
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THE TOMORROW AND
MONDAY AFTERNOONS...ALTHOUGH SIGNIFICANT QPF IS NOT ANTICIPATED.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. MODELS ARE IN GOOD
AGREEMENT. THERE ARE SOME FEATURE POSITIONING ISSUES CONTINUING TO
ARISE IN THE LATTER PART OF THE MODEL RUNS. A SUBSTANTIAL RIDGE OVER
THE GREAT PLAINS WILL BLOCK ANY STRONG SYNOPTIC PACIFIC STORM
SYSTEMS FROM AFFECTING THE WEST. AN UPPER LOW PRESSURE SYSTEM WILL
EXIT INTO CANADA VIA ID/MT MONDAY NIGHT...MOVE ALONG THE U.S./CANADA
BORDER...AND PLUNGE INTO THE NORTHEAST U.S. BY FRIDAY. THIS IS VERY
SIMILAR TO THE MODEL RUN 24 HOURS AGO AND THE MOVEMENT OF THIS UPPER
LEVEL SYSTEM WILL ALLOW THE CURRENT ESTABLISHED RIDGE TO RE-INVENT
ITSELF NEAR THE 4-CORNERS AREA AS ANOTHER LOW FORMS OFF THE PACIFIC
NORTHWEST. THATS THE GFS VERSION. THE ECMWF MODEL SOLUTION DIFFERS
SLIGHTLY BUT COULD MEAN THE DIFFERENCE BETWEEN CONVECTION OR NO AS
THE WEEK WEARS ON. IT APPEARS THAT AT LEAST BRIEFLY THE ECMWF IS
POSITIONING THE RENEWED HIGH PRESSURE FEATURE OVER UT WHICH WOULD BE
LESS THAN IDEAL TO PUMP UNSTABLE AIR INTO THE GREAT BASIN. MADE SOME
MINOR CHANGES TO DRY/WET THUNDERSTORM COVERAGE EACH PERIOD. HIGH
TEMPERATURES WILL GENERALLY BE IN THE MID 90S AND LOWS WILL BE IN
THE 50S.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT KWMC KEKO KELY AND KTPH
THROUGH SUNDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED ACROSS EASTERN
NEVADA THROUGH EARLY SATURDAY EVENING...AND AGAIN SUNDAY AFTERNOON
AND EVENING. KELY WILL MOST LIKELY BE AFFECTED THROUGH THIS EVENING
WITH ALL TAF SITES AND EVENING WITH THE POTENTIAL TO AFFECT KEKO
KELY AND KTPH ON SUNDAY. WINDS EMANATING FROM THUNDERSTORMS WILL BE
GUSTY TO AROUND 40 KTS.

&&

.FIRE WEATHER...ISOLATED THUNDERSTORMS HAVE ALREADY DEVELOPED TODAY
OVER 470 AND 455 AND MORE THUNDERSTORMS ARE EXPECTED THIS
EVENING. NEW FIRE STARTS POSSIBLE. RH RECOVERY OVER THE WESTERN
FIRE WEATHER ZONES WILL BE FAIR TO POOR...DECENT RH RECOVERY
PROJECTED ALONG THE UTAH/NEVADA BORDER. ANOTHER ROUND OF AFTERNOON
THUNDERSTORMS EXPECTED SUNDAY AFTERNOON. POSSIBLE RETURN OF
MONSOON MOISTURE EARLY NEXT WEEK...WITH THE MODELS PROJECTING PWS
NEAR ONE INCH OVER PORTIONS OF CENTRAL AND NORTHERN NEVADA.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

97/92/92/97

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:05 PM PDTSpecial Weather StatementLKN40 min
Jul 21, 5:19 PM PDTSpecial Weather StatementLKN41 min
Jul 21, 6:24 PM PDTSpecial Weather StatementLKN36 min
Jul 21, 6:25 PM PDTSpecial Weather StatementLKN65 min
Jul 21, 6:58 PM PDTSpecial Weather StatementLKN47 min
Jul 22, 12:49 PM PDTSpecial Weather StatementLKN41 min
Jul 22, 1:24 PM PDTSpecial Weather StatementLKNLander51 min
Jul 22, 2:47 PM PDTSpecial Weather StatementLKNElko43 min
Jul 22, 4:59 PM PDTSpecial Weather StatementLKN46 min

Nearby

Red Flag Warnings in Nevada, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.